Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having novelon ocp for contraception. Acne started appearing on face. What should I do?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2005
Answered : 1391 Questions
Question
Hi,
I have been having novelon ocp for the past 2 months for contraception. But my face is breaking out into acne.. there are atleast 5 acne at any given time. I have had novelon earlier also and never faced this problem.
I am getting married in november and since there is just 2 months left, my doctor suggested to go off the pills and have a short course of low dose isotretinion.
will isotretinion flare up my acne before making it better? Pls advice as i dont want new flare up before the wedding

regards
XXXXXXX
Posted Sat, 10 Nov 2012 in Acne
 
 
Answered by Dr. Sudarshan 1 hour later
Hi XXXXXXX,

Thanks for writing in.

I will agree with your doctor.novelon can cause acne breakouts.

Isotretinoin is a wonderful drug even in low dosages.

It will clear your existing acne and prevent any further new acne.

When used in right dose it will give excellent results before your marriage and after 6months of stopping the drug also.

Only thing is it will dry your face and lips will be chapped.

Apply good quality moisturizer on lips and face.

You will have to maintain contraception for 6months after stopping
Isotretinoin.

I will go with the advise of your doctor.

Hope this helps.

I will be available for any further clarification.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having novelon ocp for contraception. Acne started appearing on face. What should I do? 9 hours later
Thanks doctor.

She has given me 20 mg isotroin for 15 days and then 10 mg for 15 days. With that she has suggested emolene cream and benzac at bed time. Is this okay?

How many days will it take to start qorking?

Is there anything particular i need to avoid loke alcohol?
 
 
Answered by Dr. Sudarshan 20 minutes later
Hi again,

20mg is ideal dose continue with it for atleast a month .Then you can switch to 10 mg.

Takes around 15 days to start working.Initially you may feel acne has increase later it will reduce.

No other precaution .Maintain absolute sun protection.Apply emolene once in while.

Hope this helps.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having novelon ocp for contraception. Acne started appearing on face. What should I do? 5 days later
Hi doctor,

As you know i am having isotretinion 20 mg since the last 5 days. I have not had any new breakout. However there was a failure yetserday in the contraception method. Should i take a morning after pill? Also will taking the morning after pill increase my acne due to the high dose of hormone in it?

I am very worried. Please let me knw.

Thanks
XXXXXXX
 
 
Answered by Dr. Sudarshan 1 hour later
Hi,

You can take Morning after pill.Preventing pregnancy is more important while on isotretinoin.You can worry about acne later on.If you get pregnant while on Isotretinoin baby will have severe defects.
Acne can be controlled effectively by continuing Isotretinoin.


Hope Ive made myself clear.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having novelon ocp for contraception. Acne started appearing on face. What should I do? 35 hours later
Thanks doctor. I did follow your advice. I have been on isotretinion for 6 days now. My acne hasnt increased drastically but I have 3 small new ones.. But the old ones are not reducing. They look very inflamed and red.

With just 1 month 20 days for the wedding i am a little worried. Will the acne keep increasing?
 
 
Answered by Dr. Sudarshan 1 hour later
Hi again,

As you continue to use Isotretinoin the acne will improve gradually.

Within 1month you will very good effect.

Initially you may feel acne have increased but as you continue medication,acne wil be reduced.
Continue the isotretinoin till marriage and you will be fine.

Hope this helps.

Regards.
dr Sudarshan.
Above answer was peer-reviewed by
 
Follow-up: Having novelon ocp for contraception. Acne started appearing on face. What should I do? 13 days later
Hi dr XXXXXXX

How are you? I went to my doctor and she adviced that i stop isotretinion 20 mg after 20 pills and start 10 mg. today is my 20th day. my questions

1. My skin is clearing up well, but i have new pimples still coming...1 or 2..so should i reduce to 10 mg or continue 20 mg for another 10 days?

2. Will reducing to 10 mg make it less effective?

3. What can i do for my acne scars?

Thanks
XXXXXXX
 
 
Answered by Dr. Sudarshan 1 hour later
Hi XXXXXXX,

Thanks for writing in.

To answer your queries.
1.Continue with 20 mg Isotretinoin atleast for month from today.
There is no need for reducing the dose.
2.Reducing to 10mg will cause decrease in efficacy if not now but can cause pimples later on.
3.For acne scars there is no fast track treatment.The best treatment options can be chemical peeling with glycolic acid .Also fractional CO2 laser can be a good option.Both these will need atleast five sessions for showing good effect,It will take around 2-3months.
For home based treatment you can apply GLYCO A 12% cream over the scars.
Also you can apply retino A (0.025%)over the scars at night time.
Use small quantity and do not rub.
Dont forget to use good sunscreen religiously.
Photoprotection and Sunscreen use is very important with these treatments.


Hope this helps.
I will be available for follow up.

Regards
DrSudarshan

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor